SSRI’s – Withdrawals

Dear Member,

I was watching TV with my son the other day, and he was laughing at the commercials used by drug companies to sell anti-depressants. I’m sure you’ve seen them. Paxil, Zoloft, Prozac… They all do their best to come across as friendly, harmless drugs. Some even use cartoons with smiley faces bouncing around, happy to be free – by the miracle of drugs – from their dark depression.

But here’s something you many not realize… All these drugs come with the threat of addiction. This class of drug, known SSRI’s (selective serotonin reuptake inhibitors) can be highly addictive for many who use them. And when you try to get off them, 1 in 4 will suffer from withdrawal – something known as SSRI discontinuation syndrome. Some of the common symptoms include anxiety, vomiting and tremors.

Years ago, the drug giant Roche insisted that Valium was unlike any of the other sedatives that came before it. They claimed it was not addicting. But within a few years, Valium became the number one cause of addiction in the country. Then along came Xanax…

Upjohn – the maker of Xanax – claimed Xanax was better than Valium because it wasn’t addicting. But Xanax quickly became the number one cause of prescription drug addiction. By most accounts, it still is. But, SSRI’s are now vying for that number one spot.

Millions of Americans take SSRI’s. They’re the medication of choice for many psychiatric disorders, including depression, anxiety, posttraumatic stress disorder and obsessive-compulsive disorder. Part of the reason for their popularity is that drug companies have gone to great links to prove that they are not addicting. Scores of drug company sponsored studies have all shown these drugs have no potential for addiction.

Now these drugs have been in very widespread use for years. And we’re starting to get results from non-drug company sponsored studies. Several have concluded that patients do indeed develop problems, physical and mental, from stopping these drugs.

A recent report in the Journal of Postgraduate Medicine notes that up to 25% of patients who stop taking their medication experienced a number of bothersome symptoms.1 These symptoms include:

  • Anxiety
  • Crying spells
  • Insomnia
  • Irritability
  • Mood swings
  • Vivid dreams
  • Nausea
  • Vomiting
  • Dizziness
  • Headache
  • Paresthesia
  • Dystonia
  • Tremor
  • Chills
  • Fatigue
  • Lethargy
  • Myalgias
  • Rhinorrhea

The cause of SSRI discontinuation syndrome is the interruption of the acetylcholine. Acetylcholine is used for memory and concentration. You burn more when you are under stress.2

The symptoms begin 24 to 72 hours after stopping the SSRI. They last 1 to 3 weeks but resolve if you restart the antidepressant. I don’t have a problem with calling this “discontinuation syndrome” but it sounds a lot like withdrawal to me.

The symptoms are not life-threatening. Yet they can be distressing to those patients who experience them acutely. The drug companies’ failure to disclose this information has led patients to make unnecessary trips to the emergency room. The symptoms are sometimes mistaken as signs of a heart attack or pulmonary embolus and many have costly diagnostic tests.

The incidence of discontinuation syndrome is highest with Paxil followed by Luvox and Zoloft. Celexa and Prozac have a lower occurrence.

I personally prefer natural remedies to pharmaceuticals. If your depression is mild consider trying St. John’s Wort or SAMe first.

SSRI’s can be helpful for those with severe depressive conditions. If you and your physician decide that you are a candidate for one of the SSRI drugs take the following precautions.

  • Never abruptly stop taking your medication.
  • If you stop treatment make sure you taper the drug slowly
  • Eat choline rich foods such as eggs, beef, cauliflower, peanuts and spinach
  • Supplement with choline, lecithin and B complex to boost acetylcholine

To Your Good Health,

Al Sears, MD

1 Ditto, Kara E. SSRI Discontinuation Syndrome: Awareness as an Approach to Prevention. Postgraduate Medicine, August 2003; 114: 79-84.